Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 239, NWS Cheyenne, WY

August 5, 2018Carbon County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 5, 2018, 5:11 PM MDT for Carbon County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 5:11 PM MDT (23:11 UTC)
Expired
Aug 5, 2018, 5:44 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Carbon County, WY

The radar

The Riverton/Lander radar (KRIW), 167 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2495 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WUUS55 KCYS 052311
SVRCYS
WYC007-060000-
/O.NEW.KCYS.SV.W.0239.180805T2311Z-180806T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
511 PM MDT SUN AUG 5 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Central Carbon County in south central Wyoming...

* Until 600 PM MDT.

* At 510 PM MDT, a severe thunderstorm was located 14 miles northeast
  of Creston Junction, or 16 miles northwest of Rawlins, moving east
  at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rawlins and Sinclair. 

This includes Interstate 80 in Wyoming between mile markers 200 and
229.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4197 10750 4199 10688 4161 10698 4176 10751
TIME...MOT...LOC 2310Z 272DEG 30KT 4188 10752 

HAIL...1.25IN
WIND...60MPH
 
$$

Braun
1 follow-up statement
093 
WWUS55 KCYS 052344
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
544 PM MDT SUN AUG 5 2018

WYC007-052353-
/O.CAN.KCYS.SV.W.0239.000000T0000Z-180806T0000Z/
Carbon WY-
544 PM MDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARBON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds to 40 mph are still possible with this thunderstorm.

LAT...LON 4197 10750 4199 10688 4161 10698 4176 10751
TIME...MOT...LOC 2339Z 272DEG 30KT 4187 10714 

$$

Braun

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:57 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 5, 2:57 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
257 PM MDT Sun Aug 5 2018

.SHORT TERM...(This evening through Monday)
Issued at 257 PM MDT Sun Aug 5 2018

Another active afternoon into the early evening today with
scattered showers and isolated stronger thunderstorms moving
southeastward across the southern half of the forecast area. We
will continue with Severe Thunderstorm Watch number 329 as posted
with the potential of more additional strong to severe storms
developing west of I-25 moving eastward through late afternoon.
This activity continues to generate ahead of a shortwave moving
east out of northern Utah this afternoon, with a general downward
trend on thunderstorm strength expected in the early evening as
the midlevel dynamics start to pull east and we start losing
instability along and just north of the Colorado border. We keep
chance PoPs going for the northern zones into the Nebraska
Panhandle into the early evening, with small PoPs overnight.

Not much in the way of forcing for tomorrow for strong storms.
The weak quasi-stationary boundary stretched roughly along the
Wyoming/Colorado border late today will surge southeastward along
the foothills tonight as the shortwave pulls east of our area.
Most of any synoptic scale forcing for orgazined severe storms
will be to our east and southeast by tomorrow...although we do
expect to see a few afternoon showers and thunderstorms develop
over the higher terrain west of I-25 by early afternoon spreading
east onto the high plains in the afternoon hours.

.LONG TERM...(Monday night through Sunday)
Issued at 257 PM MDT Sun Aug 5 2018

We are still looking at a gradually warmer and drier period of
weather mid to late week as upper-level ridging builds across the
western CONUS keeping the main track of mid/upper energy to our
north. As midnight shift stated, an occasional disturbance passing
over the northeast side of the ridge could yield a short term
convective risk from time to time, but we still do not expect to
see any organized precipitation chances through the extended
forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1141 AM MDT Sun Aug 5 2018

Latest HRRR guidance seemingly has a decent handle on the
southeastern Wyoming convection so far, and is showing scattered
storms developing east of I-25 22Z through 02Z into the western
Nebraska Panhandle. We carried this trend through the TAFs with
not a whole lot more expected around Rawlins, with scattered
showers and a few thunderstorms moving through the Laramie
vicinity 19Z through 23Z. Periods of thunderstorms probable
Cheyenne, Scottsbluff, Sidney and Alliance mid to late afternoon
into the early evening east into western Nebraska.

&&

.FIRE WEATHER...
Issued at 257 PM MDT Sun Aug 5 2018

SScattered showers and a few thunderstorms will persist into the
evening hours before diminishing. Fire weather concerns are
minimal through mid week. Warmer and drier weather returns Tuesday
onward. Relative humidity values will drop to around 15 percent
across western Carbon county Monday through Wednesday, but winds
will remain generally light.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JG
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...JG
Hazardous weather outlook, Aug 5, 7:38 AM MDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
738 AM MDT Sun Aug 5 2018

WYZ101>119-061345-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
738 AM MDT Sun Aug 5 2018

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected through the day today, with
thunderstorms possibly becoming strong to severe in the afternoon.
Large hail and damaging winds are possible with any thunderstorms
this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a slight chance of thunderstorms early in the week across
far southern Wyoming along the Interstate 80 corridor. Otherwise,
drier weather is expected for the rest of the week.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-061345-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
738 AM MDT Sun Aug 5 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected through the day today, with
thunderstorms possibly becoming strong to severe late in the
afternoon. Large hail and damaging winds are possible with any
thunderstorms through this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Special weather statement, Aug 5, 1:58 PM MDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
158 PM MDT SUN AUG 5 2018

NEZ054-055-WYZ118-119-052045-
Kimball NE-Cheyenne NE-Central Laramie County WY-
East Laramie County WY-
158 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE...KIMBALL
AND SOUTHEASTERN LARAMIE COUNTIES UNTIL 245 PM MDT...

At 157 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burns, or 28 miles east of Cheyenne, moving east at 45 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kimball, Pine Bluffs, Burns, Oliver Campground, Oliver Reservoir,
Kimball Airport, Panorama Point, Carpenter and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 386 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4102 10443 4144 10424 4114 10337 4100 10343
      4100 10429
TIME...MOT...LOC 1957Z 287DEG 45KT 4122 10425

Trudel
Special weather statement, Aug 5, 2:25 PM MDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
225 PM MDT SUN AUG 5 2018

WYZ109-111>113-052115-
Sierra Madre Range WY-Upper North Platte River Basin WY-
Central Carbon County WY-Southwest Carbon County WY-
225 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CARBON COUNTY UNTIL
315 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Wamsutter, moving east at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Teton Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4141 10790 4164 10787 4167 10706 4132 10709
TIME...MOT...LOC 2024Z 273DEG 45KT 4152 10779

Trudel
Special weather statement, Aug 5, 2:48 PM MDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
248 PM MDT SUN AUG 5 2018

NEZ054-055-052130-
Kimball NE-Cheyenne NE-
248 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES UNTIL 330 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dix, or 9 miles southeast of Kimball, moving east at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sidney, Potter, Dix, Colton, Sunol, Brownson, Lorenzo and Sidney
Airport.

This includes Interstate 80 in Nebraska between mile markers 23 and
71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4101 10368 4130 10362 4125 10271 4100 10274
      4100 10342
TIME...MOT...LOC 2048Z 273DEG 40KT 4114 10352

Trudel
Special weather statement, Aug 5, 3:22 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
322 PM MDT SUN AUG 5 2018

WYZ109-112>114-052200-
Sierra Madre Range WY-Upper North Platte River Basin WY-
Central Carbon County WY-Snowy Range WY-
322 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CARBON COUNTY UNTIL
400 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Teton Reservoir, or 22 miles south of Rawlins,
moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Saratoga and Lincoln Park Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4139 10725 4157 10718 4146 10648 4120 10658
TIME...MOT...LOC 2122Z 286DEG 29KT 4146 10712

Braun
Special weather statement, Aug 5, 4:54 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
454 PM MDT SUN AUG 5 2018

WYZ116>118-052345-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
454 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
NORTHWESTERN LARAMIE COUNTIES UNTIL 545 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Horse Creek, or 13 miles northeast of Laramie, moving
east at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Whitaker and Horse Creek.

This includes Interstate 25 in Wyoming between mile markers 26 and
44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 500 PM MDT for
southeastern Wyoming.

LAT...LON 4133 10545 4149 10547 4162 10484 4135 10481
TIME...MOT...LOC 2254Z 266DEG 38KT 4141 10535

Braun
Special weather statement, Aug 5, 5:07 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
507 PM MDT SUN AUG 5 2018

WYZ101-103-060000-
Converse County Lower Elevations WY-North Laramie Range WY-
507 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE COUNTY
UNTIL 600 PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Boxelder, or 21 miles southeast of Casper, moving
east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Douglas, Laprele Reservoir and Boxelder.

This includes Interstate 25 in Wyoming between mile markers 133 and
153.

LAT...LON 4262 10605 4280 10604 4281 10529 4254 10531
TIME...MOT...LOC 2307Z 272DEG 30KT 4271 10595

Braun

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:50 AM MDTSpecial Weather StatementCYSCarbon40 min
Aug 5, 9:29 AM MDTSpecial Weather StatementCYSCarbon46 min
Aug 5, 9:59 AM MDTSpecial Weather StatementCYSCarbon46 min
Aug 5, 10:45 AM MDTSpecial Weather StatementCYSCarbon45 min
Aug 5, 11:16 AM MDTSevere Thunderstorm WarningCYSAlbany, Carbon44 min
Aug 5, 11:52 AM MDTSevere Thunderstorm WarningCYSAlbany, Carbon38 min
Aug 5, 12:24 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte36 min
Aug 5, 1:01 PM MDTSevere Thunderstorm WarningCYSLaramie29 min
Aug 5, 1:30 PM MDTSevere Thunderstorm WarningCYSLaramie30 min
Aug 5, 2:25 PM MDTSpecial Weather StatementCYSCarbon50 min
Aug 5, 3:22 PM MDTSpecial Weather StatementCYSCarbon38 min
Aug 5, 4:54 PM MDTSpecial Weather StatementCYSLaramie51 min
Aug 5, 5:07 PM MDTSpecial Weather StatementCYSConverse53 min
Aug 5, 5:20 PM MDTSpecial Weather StatementCYSLaramie25 min
Aug 5, 5:28 PM MDTSpecial Weather StatementCYSConverse32 min
Aug 5, 5:40 PM MDTSpecial Weather StatementCYSLaramie35 min
Aug 5, 5:43 PM MDTSpecial Weather StatementCYSCarbon47 min
Aug 5, 5:59 PM MDTSpecial Weather StatementCYSNiobrara31 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.